Blog Post

Facts, Not Fear. The Truth About Fentanyl.

Fentanyl Information Image

Fentanyl is a synthetic opioid painkiller. It is currently legal to treat patients with severe pain, often after surgery, and is commonly used for pain management under the supervision of a doctor. 

However, when people talk about fentanyl in relation to the overdose crisis, they are often referring to illicitly manufactured fentanyl (it was made in an underground laboratory) that has been mixed into the heroin and counterfeit pill supply or has replaced heroin altogether in some drug markets. Below, we answer some FAQs.

Can you overdose on fentanyl by touching it?

Here is what Dr. Ryan Marino, MD Medical Toxicologist, Addiction Medicine Specialist and Emergency Physician Assistant Professor at Case Western Reserve University School of Medicine has to say:

“Despite anecdotal reports from nonmedical sources about overdose from ‘exposure’ to fentanyl, it is not possible to overdose on fentanyl or fentanyl analogues through accidental skin contact or from close proximity alone. Fentanyl and fentanyl analogues do not readily cross the skin barrier and do not aerosolize well. The only way to overdose on these substances is from injecting, snorting, or otherwise ingesting them, or in the case of the fentanyl patch, from mixing with an absorbable solvent and applying very large quantities for very long durations of time.

“This misinformation not only hinders appropriate responses to people who use drugs and resuscitations of people experiencing true overdose, but also worsens the stigma faced by people with substance use disorders and has been used to increase criminalization of this already vulnerable group. The fear and worry generated by these reports, too, is likely causing the symptoms of anxiety and panic that people are experiencing in these events.”

Unfortunately, law enforcement and others have often perpetrated the myth that touching fentanyl can lead to overdose. It’s just not true. 

How do you identify a fentanyl overdose?

It is possible to overdose with fentanyl, heroin, and other opiate drugs whether you are snorting, injecting or taking them in pill form. The risk of overdose increases drastically if combined with alcohol and other “downers.” Some signs to look out for if you think someone has overdosed:

  • They are awake, but unable to talk 
  • Their body is limp 
  • shallow or slow breathing 
  • skin pale / ashen or clammy 
  • loss of consciousness 

Can I reverse a fentanyl or other opioid overdose?

Yes. Naloxone (also known by the brand name Narcan®) is an FDA-approved medication that works to reverse an opioid overdose, including fentanyl overdose, by restoring breath to unconscious overdose victims. Naloxone is not psychoactive, has no potential for misuse, and side effects are rare. Click here for more.

There has been a political push to get naloxone in the hands of law enforcement and paramedics, but the first people on the scene of an overdose are often other people who use drugs, peers, or loved ones. This is why it’s important to prioritize community-based naloxone distribution, in addition to equipping professional first responders. 

Unfortunately, very few states provide dedicated budget lines to support the cost of naloxone or staffing for community-based opioid overdose prevention programs, which means they are not able to serve nearly as many people as need naloxone.  Virtually no jails or prisons provide naloxone upon release even though risk of a fatal overdose is nearly 130% greater in the two weeks after release compared to the general population.

Is there a difference between medical fentanyl and illicit fentanyl?

Chemically, they are the same compound. 

Medical fentanyl is made in a regulated laboratory with oversight and is packaged with accurate labeling. A doctor knows exactly what they are getting and can prescribe the dosage needed for the intended therapeutic effect. Many chronic pain and cancer patients safely use fentanyl for pain relief and is an effective drug in lessening the effects on unrelenting, intolerable pain. 

Illicit fentanyl is made with no oversight, is not labeled, and people do not know what/how much they are getting, or it may be mixed in without them realizing. Unfortunately, criminalizing fentanyl does not make it disappear from our communities. Instead, it creates perverse incentives for manufacturers to continue manufacturing illicit fentanyl in this way.

Do we need to criminalize fentanyl? 

Despite more public acceptance that drug use is public-health issue, not a criminal one, criminal draconian policies persist and in many cases been expanded. 

Tougher penalties create perverse incentives for manufacturers. Underground chemists have found new ways of evading enhanced penalties by modifying the structure of a substance to create something that is similar to fennaucedtanyl, yet chemically distinct. This has led to more potent forms of fentanyl that are more likely to cause overdose deaths. Further criminalization of fentanyl also drives people who use drugs away from health services and encourages them to engage in riskier drug-taking activity to avoid detection and prosecution. Learn more here. 

Unfortunately, there exists many myths about fentanyl that lead to harmful, bad policies that hurt people instead of helping them. Overdose is skyrocketing. It’s time to focus on the facts and endorse science-based public health strategies, such as overdose prevention centers, expanded access to Naloxone, and ensuring people are housed and fed, all of which have the power to save lives.

Harm reduction